Nebraska, 2016

Tornadoes and Flash Flooding in Nebraska, August 23 to 24, 2016

August 23 to 24, 2016 · NWS OAX · 10 events in 3 counties and zones

As a cold front moved into northeast Nebraska during the day on August 23rd, warm and moist air returned northward into the area along a warm front. As temperatures increased into the mid and upper 80s along and south of the warm front, thunderstorms began to develop by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As a cold front moved into northeast Nebraska during the day on August 23rd, warm and moist air returned northward into the area along a warm front. As temperatures increased into the mid and upper 80s along and south of the warm front, thunderstorms began to develop by late afternoon. These thunderstorms continued to increase in coverage and intensity during the evening. Favorable shear along the warm front allowed for some of the storms to form into supercells and produce severe weather. Late in the evening the thunderstorms formed into a complex and moved southeast across eastern Nebraska and southwest Iowa with severe weather and heavy rainfall occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 23, 2:50 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 2:50 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
350 PM CDT TUE AUG 23 2016

.SHORT TERM...(tonight through Friday)
Issued at 345 PM CDT TUE AUG 23 2016

Question whether thunderstorms will redevelop late this
afternoon/evening is initial concern...followed by pcpn chances in
the rest of the near term periods. Anticipated severe weather
threat not looking all that good at the moment. Recent sfc obs
reveal little in the way depicting a warm front upon which the
last several runs of the RAP13 has been advertising convection
would erupt. Current 88D mosaic is showing isolated cells over
nern KS and well as a few within our IA CWA...but it appears now
the threat for scattered TSRA development within the CWA has
diminished significantly with focus for convection more to the
north associated with potent vort max lifting into srn MN.
However...trend over the last hour has been CU field organizing
along with cluster of cells invof the srn CWA. Will therefore
focus evening POPs south...then the rest of tonight carry token
20s tonight with focus mainly over the ern CWA.

In regards to pcpn activity Wednesday afternoon/night...a cold front
dropping through the CWA will slow and become near stationary in the
vicinity of the srn CWA. Environment will be moisture rich during
this time...and with prolonged mid layer ageostrophic lift generous
rainfall accumulations could be realized along and south of I-80 by
events end early Thursday morning.

.LONG TERM...(Friday night through Tuesday)
Issued at 345 PM CDT TUE AUG 23 2016

Pcpn chances are pretty much in place through the majority of the
extended periods. Beginning Friday night a lifting warm front in
conjunction with llvl jet/strong theta-E advection is progged to
induce TSRA over the CWA. Passing vort max helps displace best
moisture/forcing just a bit to the east then on Saturday.
Thereafter...confidence pertaining to pcpn chance is low at best.
Therefore will maintain token POPs the remainder of the fcst pd.

&&

.AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.)
Issued at 1232 PM CDT TUE AUG 23 2016

MVFR ceilings continue to work through the TAF sites this morning,
but these will likely scatter this afternoon and lift to near or
above 3000 feet. Have removed all mention of rain/thunder from the
TAF forecast due to uncertainty in redevelopment this afternoon,
and expected isolated nature if anything does occur. Surface cold
front will move through all 3 TAF sites overnight and switch the
winds to the northwest. We may see some additional MVFR ceilings
overnight tonight and into Wednesday morning.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Boustead
Hazardous weather outlook, Aug 23, 3:46 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
446 PM CDT TUE AUG 23 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
446 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS
THE AREA LATE THIS AFTERNOON AND TONIGHT. THE MOST LIKELY TIME
FOR SEVERE WEATHER WILL BE THROUGH 10 PM. ANY SEVERE WEATHER IS
EXPECTED TO BE ISOLATED IN NATURE...WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY
SLOW MOVING THUNDERSTORM.

THERE WILL BE A SLIGHT RISK FOR SEVERE STORMS AGAIN ON WEDNESDAY
IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS A COLD FRONT STALLS
ACROSS NORTHERN MISSOURI INTO NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN FRIDAY INTO MONDAY WITH A GOOD CHANCE
FOR STORMS FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT.

FOBERT

In the hours before

Special weather statement, Aug 23, 12:02 PM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
102 PM CDT TUE AUG 23 2016

NEZ015-231815-
THURSTON NE-
102 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONONA AND
NORTHEASTERN THURSTON COUNTIES UNTIL 115 PM CDT...

AT 101 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WINNEBAGO...OR 19 MILES SOUTH OF SIOUX CITY...MOVING NORTHEAST AT 40
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WALTHILL AND WINNEBAGO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 165 AND 171.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 167 AND 169.

LAT...LON 4227 9635 4226 9633 4223 9632 4222 9633
      4221 9636 4220 9635 4218 9635 4213 9660
      4228 9662
TIME...MOT...LOC 1801Z 247DEG 36KT 4223 9648

BOUSTEAD
Special weather statement, Aug 23, 3:23 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
423 PM CDT TUE AUG 23 2016

NEZ091-232145-
NEMAHA NE-
423 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEMAHA COUNTY UNTIL 445
PM CDT...

AT 422 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF PERU...OR 16 MILES WEST OF TARKIO...MOVING
NORTHEAST AT 35 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROWNVILLE AND BROWNVILLE STATE RECREATION AREA.

THIS INCLUDES HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 232 AND
240.

LAT...LON 4040 9584 4052 9570 4050 9568 4047 9569
      4046 9567 4046 9564 4043 9564 4042 9566
      4034 9562 4031 9566 4030 9563 4029 9565
TIME...MOT...LOC 2122Z 214DEG 29KT 4041 9569

DEWALD
Special weather statement, Aug 23, 4:25 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
525 PM CDT TUE AUG 23 2016

NEZ067-232300-
CASS NE-
525 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASS COUNTY UNTIL 600 PM
CDT...

AT 524 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF WEEPING WATER...OR 25 MILES EAST OF LINCOLN...MOVING
NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOUISVILLE...WEEPING WATER...MURDOCK...MANLEY...
PLATTE RIVER STATE PARK AND LOUISVILLE STATE RECREATION AREA.

LAT...LON 4080 9613 4086 9632 4100 9627 4099 9621
      4103 9612 4097 9599
TIME...MOT...LOC 2224Z 203DEG 29KT 4088 9622

DEWALD
Special weather statement, Aug 23, 5:11 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
611 PM CDT TUE AUG 23 2016

IAZ069-NEZ052-232330-
POTTAWATTAMIE IA-DOUGLAS NE-
611 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE AND
EASTERN DOUGLAS COUNTIES UNTIL 630 PM CDT...

AT 611 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHEASTERN OMAHA...MOVING NORTH AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OMAHA...NORTHWESTERN COUNCIL BLUFFS...RALSTON...CARTER LAKE...
BENNINGTON...BOYS TOWN AND NARROWS RIVER PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 88 AND 99.
 INTERSTATE 29 BETWEEN MILE MARKERS 52 AND 61.
 INTERSTATE 80 IN IOWA NEAR MILE MARKER 1.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 446 AND 454.

LAT...LON 4119 9593 4123 9622 4139 9615 4139 9592
      4129 9584
TIME...MOT...LOC 2311Z 202DEG 43KT 4126 9601

DEWALD

The radar

The Omaha radar (KOAX), 25 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.

Hail, Douglas

When
August 23, 5:30 PM CST
Where
Douglas County, 0.99 mi W of Irvington
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.322, -96.069

Thunderstorm Wind, Douglas

When
August 23, 6:20 PM CST
Where
Douglas County, 1.25 mi WNW of Bennington
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.380, -96.190

Large tree limbs, 4 to 6 inch in diameter, blown down along Highway 36.

Hail, Washington

When
August 23, 6:30 PM CST
Where
Washington County, 5.18 mi E of Washington
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.400, -96.120

Tornado, Washington

When
August 23, 6:35 PM CST to 6:36 PM CST
Where
Washington County, 1.79 mi ENE of Washington to 1.88 mi NE of Washington
Rating
EF0
Path length
0.19 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
41.414, -96.191

A rapidly rotating wall cloud was observed to the north northeast of the town of Washington. The wall cloud produced a funnel that briefly had a condensation to the surface with a dust debris cloud present. No damage was observed in the area from the tornado.

Tornado, Washington

When
August 23, 6:58 PM CST to 6:59 PM CST
Where
Washington County, 2.81 mi ENE of Washington to 2.88 mi ENE of Washington
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
41.419, -96.172

A second brief touchdown was observed from the same supercell that produced the earlier tornado. This brief touchdown occurred just to the northeast of the previous touchdown. No damage was observed in the area.

Hail, Washington

When
August 23, 7:32 PM CST
Where
Washington County, 3.79 mi SSW of De Soto
Measured
1 in hail
Reported by
Public
Coordinates
41.450, -96.100

Thunderstorm Wind, Dodge

When
August 23, 8:07 PM CST to 8:13 PM CST
Where
Dodge County, 0.57 mi NNE of Fremont to 1.87 mi SSE of Fremont
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.457, -96.494

A downburst appeared to have occurred in the city of Fremont. The primary damage centered from midtown to the southeast side of town. In this area significant tree damage occurred including large branches downed and some uprooted. Power line and pole damage was also noted.

Flash Flood, Washington

When
August 23, 8:40 PM CST to 10:30 PM CST
Where
Washington County, 0.86 mi SE of Blair to 1.88 mi ENE of Washington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.540, -96.140

Very heavy rainfall from a nearly stationary thunderstorm produced amounts of 5 to 7 inches in the area. This led to flash flooding, which closed State Highway 133 and U.S. Highway 30 near Blair, NE. County roads P29 and P26 were also closed due to flooding.

Thunderstorm Wind, Douglas

When
August 23, 8:42 PM CST to 8:59 PM CST
Where
Douglas County, 0.33 mi E of Clearidge to 0.66 mi N of (Oma)eppley Fld Omah
Measured
83 kt (96 mph) measured gust
Reported by
ASOS
Coordinates
41.320, -96.024

A series of downbursts occurred across northwest and northeast Omaha. The majority of the damage was centered Sorensen Parkway where significant tree, power line and pole damage was observed. Large tree limbs were blown down and some trees were uprooted. Some damage did occur at Eppley Airfield where small planes were moved or flipped. This closed the airport for some time after the storms passed. A maximum wind gust of 96 mph was recorded at the airport.

Flash Flood, Douglas

When
August 23, 9:47 PM CST to August 24, 1:00 AM CST
Where
Douglas County, 0.94 mi ESE of Omaha to 1.17 mi ESE of Omaha
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.266, -95.983

Several reports of flash flooding from high rainfall rates were received from the media and on social media. The main area of flooding was centered around Saddle Creek in central Omaha, but there were also reports along L street in southwest Omaha as well. The street flooding led to several cars becoming stranded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649511, 649496, 649494, 649509, 649510, 649495, 649499, 649512, 649505, 649513.